Acne is a common condition for teenagers and many adults. It affects three out of four people at some point in their life, according to the Acne Resource Center Online. It manifests itself as a rash, pimples or cysts on the affected skin. One of the worst types of acne is caused by a certain type of skin infection. It is often severe enough to necessitate medical treatment if over-the-counter (OTC) remedies cannot cure the infection.
Video of the Day
Cystic acne is a variety caused by skin infections. All acne is triggered by excess oil and dead skin cells. They build up and cause inflammation that manifests as a rash or pimple outbreak. Cystic acne occurs when the buildup is so excessive and severe that it gets deep inside the hair follicles. This can cause a rupture, which leads to boil-like infections. This shows up as swollen patches on the skin.
Cystic acne can cause scarring because it is so severe. The bacteria can cause a deep infection that is often resistant to treatment, according to the Mayo Clinic. Scars can form if the acne persists over a long period, especially if you scratch or pick at the swollen areas. This can also worsen the infection, which prolongs and accelerates the problem.
OTC treatments can be used on cystic acne, but they are often ineffective in severe cases. The Mayo Clinic explains that it may need to be treated with antibiotics because of the underlying infection. The medication will kill the bacteria and reduce inflammation. Antibiotic treatment is often used along with OTC preparations like benzoyl peroxide cream. The cream becomes more effective as the infection is reduced. The Acne Resource Center Online states that some dermatologists use microdermabrasion or laser therapy to reduce cystic acne scarring.
Cystic acne treatment may take many months, according to the Acne Resource Center Online. Some improvement is often seen within two months, but it may take at least six months to make significant progress against the infection.
Extremely severe cystic acne may not respond to antibiotics. Many dermatologists use isotretinoin as the next level of treatment for the infection. However, the Mayo Clinic warns that it can cause severe side effects like impaired night vision, nosebleeds, itching and increased sensitivity to sunlight. It can also raise cholesterol, triglycerides and certain liver enzymes. Additionally, it may cause depressed or suicidal feelings in certain patients.